Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Phoenix, AZ

August 17, 2004Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 17, 2004, 6:42 PM MST for Pinal County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 6:42 PM MST (01:42 UTC)
Expired
Aug 17, 2004, 7:45 PM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 180142
SVRPSR
AZC021-180245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...FLORENCE...COOLIDGE...CASA GRANDE

* UNTIL 745 PM MST

* AT 637 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARIZOLA...OR ABOUT OVER CASA GRANDE...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  PALMA...RANDOLPH...MAGMA AND OLBERG.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3268 11220 3295 11220 3303 11200 3316 11167
      3308 11121 3278 11160 3274 11176 3279 11178
      3278 11204 3272 11206 3272 11215 3268 11216

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:40 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 2:40 PM MST, 4 hours 2 minutes before
AZZ020>028-CAZ030>033-180545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM MST TUE AUG 17 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE AREA WILL CONTINUE MOVING SLOWLY THROUGH NORTHERN AND
EASTERN ARIZONA TODAY...AS WEAK HIGH PRESSURE REMAINS OFF THE BAJA
COAST. A NEW UPPER LEVEL SYSTEM IS EXPECTED TO FORM OVER CALIFORNIA
BY WEDNESDAY...WHICH WILL MEAN A SLOWER DRYING TREND FOR
SOUTH-CENTRAL ARIZONA. HIGH PRESSURE AND MOSTLY SUNNY DAYS ARE STILL
EXPECTED ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DURING
THE WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...
UPR LEVEL JET HAS NOW MOVED INTO SRN CALIFORNIA...AND THE STRONGER
DIFFLUENCE COUPLED WITH A VERY MOIST ENVIRONMENT HAS FUELED STORMS
ACROSS MUCH OF NRN/SERN AZ...AND ISOLD OVER THE SRN CALIF MTNS.
SOUNDINGS SIMILAR TO YESTERDAY...BUT WESTERLY FLOW WILL LIKELY STEER
MOST TSTMS EAST...WITH NEW TSTMS PROPAGATING TO THE SOUTHEAST INTO
EASTERN MARICOPA AND MUCH OF SOUTHERN GILA COUNTY. VERY HIGH VILS
ALREADY REPORTED WITH SOME  YAVAPAI TSTMS. INTERESTING TO SEE LOW
LVL DEW POINTS REMAINING IN THE 60S AT MID DAY. WILL LIKELY SEE SOME
CONVECTION TONIGHT...BUT NEW STORM DVLPMENT LIKELY ALONG OUTFLOW
BOUNDARIES. AT LEAST THE 18Z PHOENIX SOUNDING REMAINS VERY VERY
MOIST WITH MODERATE CAPES AND UPPER LEVEL WINDS BEGINNING TO BACK
AROUND A BIT. WILL CONTINUE BETTER THREAT OF GUSTY WINDS AND BLOWING
DUST ON THE DESERTS. PRECIP CHANCES TWEAKED UP FOR THIS EVENING FOR
PHOENIX AREA...AND WILL RETAIN AREAS OF BLOWING DUST.

MODELS ARE A BIT SLOWER WITH DRYING TRENDS FOR CENTRAL AND EASTERN
ZONES ON WEDNESDAY.  WITH A SHARPENING TROUGH AT 300MB...AND GOOD
LOW LVL RH...WE WILL INCREASE THE CHANCES WEDNESDAY...AND LEAVE THE
WESTERN AREAS THE SAME AS PREVIOUS GRIDS INDICATED. TEMPERATURES
TOMORROW WILL BE SIMILAR TO TODAYS IN THE GLOBE-MIAMI AREA...AND BUT
THE WARMUP UP WILL BE ON THURSDAY.

BY THE WEEKEND...A NEW LOW FORMS WELL OFF THE CALIF COAST...WITH A
STRONG RIDGE FROM NRN MEXICO...ACROSS AZ INTO NEVADA. THE LOW CLOSES
OFF WEST OF SAN DIEGO BY LATE SUNDAY...BUT KEEPS US IN A RELATIVELY
DRY PATTERN. TEMP WISE...WE CANNOT ARGUE WITH THE FORECAST MAX TEMPS
RIGHT AROUND NORMAL FOR MID AUGUST.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

SIPPLE
Hazardous weather outlook, Aug 17, 10:17 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1017 AM MST TUE AUG 17 2004

AZZ021>024-026>028-180700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
1017 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER
THE HIGHER ELEVATIONS OF SOUTH CENTRAL ARIZONA. SUFFICIENT MOISTURE
AND STRONG HEATING WILL FUEL THESE STORMS. DAMAGING WIND AND LARGE
HAIL ARE THE MAIN THREATS LATE THIS AFTERNOON AND EARLY EVENING.
STORMS WILL LIKELY FORM FIRST IN THE HIGHER TERRAIN...AND THEN
ISOLATED STORMS WILL PROPAGATE TOWARD THE LOWER ELEVATIONS DURING THE
EARLY EVENING.

EVEN THOUGH RECENT RAINS HAVE SETTLED THE DUST IN SOME AREAS...GUSTY
WINDS MAY STILL BE STRONG ENOUGH TO REDUCE THE VISIBILITY AT TIMES
ACROSS A FEW AREAS OF THE LOWER DESERTS LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
POSSIBLE WATCHES OR WARNINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ020-025-CAZ030>033-180700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1017 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND THE
LOWER COLORADO RIVER VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SIPPLE

In the hours before

Local storm report, Aug 17, 1:15 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             PHOENIX                 33.54N 112.07W
08/16/2004  0.75 INCH        MARICOPA           AZ   AMATEUR RADIO

            7TH ST AND CAMELBACK

&&

MB

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.